Alert archive / Montana / Wind Chill Advisories in 2014
Wind Chill Advisory 3, NWS Missoula, MT
NWS Missoula, MT issued this wind chill advisory at Feb 6, 2014, 5:01 AM MST for 4 counties in Montana. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2014, 5:01 AM MST (12:01 UTC)
- Expired
- Feb 6, 2014, 10:22 AM MST
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 0.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
682 WWUS45 KMSO 061201 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 501 AM MST THU FEB 6 2014 ...LOCALIZED EXTREME COLD WIND CHILL THROUGH THIS MORNING... MTZ005-061800- /O.EXP.KMSO.WC.W.0001.000000T0000Z-140206T1200Z/ /O.NEW.KMSO.WC.Y.0003.140206T1201Z-140206T1800Z/ MISSOULA/BITTERROOT VALLEYS- 501 AM MST THU FEB 6 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. * IMPACTS/TIMING: SUSTAINED STRONG NORTHEAST WINDS WILL CONTINUE TO PRODUCE DANGEROUS WIND CHILLS THROUGH THIS MORNING. * WIND/WIND CHILLS: EAST 10 TO 20 MPH SUSTAINED WITH LOCAL GUSTS TO 30 MPH IN THE EAST MISSOULA AREA. WIND CHILL VALUES 15 BELOW TO 25 BELOW ZERO. * LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MTZ004-061800- /O.EXP.KMSO.WC.W.0001.000000T0000Z-140206T1200Z/ /O.NEW.KMSO.WC.Y.0003.140206T1201Z-140206T1800Z/ LOWER CLARK FORK REGION- 501 AM MST THU FEB 6 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. THE WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING. * IMPACTS/TIMING: NORTHEAST WINDS WITH VERY COLD TEMPERATURES WILL PRODUCE LOCALIZED DANGEROUS WIND CHILLS THROUGH THIS MORNING. * WIND/WIND CHILLS: NORTHEAST 10 TO 20 MPH WITH WIND CHILL VALUES OF 15 BELOW TO 25 BELOW ZERO. * LOCATIONS IMPACTED INCLUDE...EVARO HILL...HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT PASS TO HAUGAN PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MTZ043-061315- /O.EXP.KMSO.WC.W.0001.000000T0000Z-140206T1200Z/ POTOMAC/SEELEY LAKE REGION- 501 AM MST THU FEB 6 2014 ...WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... THE WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 200 BONNER TO GREENOUGH... HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH $$ MTZ007-061315- /O.EXP.KMSO.WC.W.0001.000000T0000Z-140206T1200Z/ BUTTE/BLACKFOOT REGION- 501 AM MST THU FEB 6 2014 ...WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... THE WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS $$ IDZ010-MTZ006-061315- /O.EXP.KMSO.WC.W.0001.000000T0000Z-140206T1200Z/ EASTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS- 501 AM MST THU FEB 6 2014 ...WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... THE WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS...SALMON...HIGHWAY 93 SULA TO LOST TRAIL PASS... LOLO PASS $$
1 follow-up statement
096 WWUS45 KMSO 061722 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1022 AM MST THU FEB 6 2014 MTZ004-005-061830- /O.CAN.KMSO.WC.Y.0003.000000T0000Z-140206T1800Z/ LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- 1022 AM MST THU FEB 6 2014 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND CHILL ADVISORY. WINDS HAVE ALREADY OR WILL DIMINISH SHORTLY THIS MORNING. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 4:39 AM MST, 22 minutes earlier.
Area forecast discussion, Feb 6, 4:39 AM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
439 AM MST Thu Feb 6 2014
...ABSOLUTE BRUTAL COLD THROUGH END OF WEEK...
...SNOW CHANCES INCREASING FROM SOUTH TO NORTH BEGINNING TODAY...
.DISCUSSION...
***BRUTAL COLD***
Brutally cold temperatures have settled in over the Northern
Rockies this morning. Air temperatures in the minus 20 to minus 40
degree range are common. Many locations will challenge record low
temperatures for this date and possibly for February as a whole.
Easterly winds associated with the arctic air intrusion are likely
to lessen today as the surface pressure gradient lessens. Daytime
temperatures will rebound somewhat today, however many locations
across western Montana will experience another night of sub zero
cold tonight. Conditions will continue to be highly dangerous to
travelers and newborn livestock.
***SNOW WILL LEAD TO RELATIVE WARM-UP***
A slow pattern change from dry, brutally cold to snowy, seasonally
cool will take place from today through this weekend. A stream of
Pacific moisture will move over central Idaho and southwest
Montana today, increasing clouds and chances of snow over time.
Considering the amount of cold air currently in-place, the
overrunning of Pacific moisture is a favorable scenario for
widespread light snowfall. Travel may be impacted by snow and ice
covered roads beginning this evening. Also, the increase in clouds
will quickly moderate temperatures, however it will take most of
the next 4 days to moderate to near seasonal readings as clouds
and snow chances spread north.
***BEGINNING OF THE NEXT WINTER STORM CYCLE***
Long-range models, such as the GFS and ECMWF, appear to agree upon
the large scale pattern during the next week and beyond. Pacific
moisture is anticipated to continue inland across the Northern
Rockies for much of this time, favoring significant snow
accumulations for high elevations and widespread snow impacts for
valleys at times. Temperatures are likely to be much more seasonal
than those of present.
&&
.AVIATION...
Easterly winds are diminishing and will continue to do so through
today, particularly near KMSO. A threat of low ceilings and
reduced visibility in snow will return to KSMN after 06/2100Z and
KBTM after 07/0000Z. Much of the terrain south of KMSO will be
obscured in low clouds and snowfall. Mainly clear skies will
remain north of KMSO, including KGPI, through 07/0300Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND CHILL WARNING until 5 AM MST early this morning
Butte/Blackfoot Region.
WIND CHILL WARNING until 5 AM MST early this morning
Bitterroot/Sapphire Mountains.
WIND CHILL WARNING until 5 AM MST early this morning
Missoula/Bitterroot Valleys.
WIND CHILL WARNING until 5 AM MST early this morning Lower Clark
Fork Region.
WIND CHILL WARNING until 5 AM MST early this morning
Potomac/Seeley Lake Region.
ID...WIND CHILL WARNING until 5 AM MST early this morning Eastern
Lemhi County.
&&
Zumpfe
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 7:33 AM MST | Extreme Cold Warning | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more | 3 hr |
| Feb 6, 2:08 PM MST | Winter Weather Advisory | MSO | Granite, Mineral, Missoula, Ravalli, Sanders | 23 hr |
Nearby
Wind Chill Advisories in Montana, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.